| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Fiornal for Headaches
October 2000

Q. For many years I have taken Fiorinal for headaches. My new primary care physician does not think I should take it. I did not take it on a daily basis but when I got a killer headache, it was the only thing that helped. I don't like codeine products because of the constipation problems. If I don't take the Fiorinal when I get a headache, I end up taking tons of OTC meds. Any suggestions?

A. There are several reasons that your physician might not like Fiorinal. For example, Fiorinal has aspirin in it, and if you have had a history of ulcers the Fiorinal would not be a good idea and should be replaced with something else (Fioricet, for example). In addition, Fiorinal and Fioricet have addicting properties, and there may be reasons that your physician does not want you to be taking such a medication. The bottom line, however, is that it is impossible for me to know your complete history and why your doctor thinks that Fiorinal is a bad idea. The best thing to do is to discuss this with your physician, as well as discuss other options for the treatment of your headaches.

As always, if you are happy with the discussion with your primary care provider, there's no reason to go further. However, if you and your provider can not find a compromise satisfactory to you both, you may be wise in seeking care from a different physician.

Disclaimer Back to Ask the Medical Experts